MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION; Orthopedic stereotaxic instrument

BRAINLAB SE SPINE & TRAUMA NAVIGATION; Orthopedic stereotaxic instrument
Model Number 22268-04C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/19/2026
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the lumbarsacral spine for extension of existing fusion of l4 and l5, with intended placement of 6 pedicle screws bilateral for fixation (at l4, l5 and s1), was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 3.0.From an intra-operative c-arm scan, the surgeon discovered that of 1 of the 2 screws placed with the aid of navigation deviated from its intended position (at s1, with the amount of the deviation from the intended position of 10 mm) according to the surgeon (treating clinician): the deviation of 1 of the 2 pedicle screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screw was corrected to its intended position with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure due to the deviating placements.There was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolong of 1 hour.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a pedicle screw was placed in the patient's spine in a different position than desired with brainlab navigation involved, although according to the hospital/surgeon (treating clinician): the deviation of 1 of the 2 pedicle screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screw was corrected to its intended position with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure due to the deviating placements.There was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolong of 1 hour.-there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviated pilot hole and subsequent screw placement approximately 10mm caudal to expected at left s1, is: an inaccurate registration due to a change in the uair matrix and/or reference array during the registration process.A caudal display of the pointer within the previous screw channel prior to invasive actions is observed.Meaning the registration was inaccurate after the registration process.A movement of the navigation reference array during the surgery on the patient anatomy due to inadvertent forces applied to the reference system.Array movement warnings were displayed as the screw was being placed at right s1 (prior to left s1 pilot hole creation) as well when the drill guide was being removed after pilot hole creation at left s1.The shifts in the array observed partially explains the caudal deviation.Movement of the reference array relative to the anatomy after its registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Apparently, the resulting deviation of the anatomy location displayed by the navigation compared to the actual patient anatomy location during the placements, was not recognized by the user with the necessary and required navigation accuracy verification throughout the surgery, before significant invasive actions and at any time significant forces were applied to the bone.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to the customer.

Brand Name
SPINE & TRAUMA NAVIGATION
Common Device Name
Orthopedic stereotaxic instrument
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
munich, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
munich, 81829
GM   81829
Manufacturer Contact
nina duerr
olof-palme-strasse 9
munich, 81829
GM   81829
MDR Report Key24935202
Report Number8043933-2026-00024
Device Sequence Number5194382
Product Code OLO
UDI-Device Identifier04056481144906
UDI-Public04056481144906
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Device Model Number22268-04C
Device Catalogue Number26663D
Device Lot NumberSW V.3.0.2
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/30/2026
Initial Report FDA Received Date04/21/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown